Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 129, NWS Midland/Odessa, TX

June 8, 2002Martin County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 8, 2002, 9:45 PM CDT for Martin County, Texas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2002, 9:45 PM CDT (02:45 UTC)
Expired
Jun 8, 2002, 10:15 PM CDT
In force
30 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Martin County, TX

The radar

The Midland/Odessa radar (KMAF), 51 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 9:50 PM CDTThunderstorm Wind 61 ETarzan, TXThunderstorm winds broke large limbs out of mesquite trees and blew them across Highway 176.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.8 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 478 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
478 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
2452 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 090245
SVRMAF
TXC317-090315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
945 PM CDT SAT JUN 8 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARTIN COUNTY IN WEST TEXAS

* UNTIL 1015 PM CDT

* AT 945 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHEAST OF THE INTERSECTION OF HWY
  349 AND HWY 176...OR ABOUT 23 MILES NORTHWEST OF STANTON...MOVING
  EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  BUFORD...THE INTERSECTION OF HWY 349 AND HWY 176...TARZAN...  
  LENORAH...GRADY...THREE LEAGUES...BROWN AND FLOWER GROVE.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

MOTORISTS WILL ENCOUNTER DAMAGING HAIL...STRONG WINDS AND VERY HEAVY 
RAIN.  FIND SUBSTANTIAL SHELTER NOW.

LAT...LON 3251 10219 3217 10220 3219 10171 3251 10171

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:25 PM CDT, 6 hours 20 minutes earlier.

Area forecast discussion, Jun 8, 3:25 PM CDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
325 PM CDT SAT JUN 8 2002

07/12Z UPPER AIR DATA SHOWING A STRONG UPPER LOW OVER THE PAC NW
WITH VERY COLD SUB -25C 500MB TEMPS ACROSS WA AND NRN OR. A LITTLE
CLOSER TO HOME SHOWS SOUTHWESTERLY FLOW ALOFT WITH PLENTY OF LOW
LEVEL MOISTURE OVER THE ENTIRE CWA (850MB DEW POINT OF 16C).
INTERESTING TO NOTE A SOUTHWEST WIND AT KGDP WITH A DEW POINT OF 52F
AT 19Z.

CONVECTION FIRING IN THE MOUNTAINS AS OF THIS WRITING WITH PLENTY OF
LOW-LEVEL MOISTURE AROUND AND DECENT MID-LEVEL LAPSE RATES. HIGHEST
POPS (30%) WILL BE CONFINED TO THE MOUNTAINS AND ADJACENT PLAINS
WITH GENERALLY 20% OR LESS ELSEWHERE. SIMILAR PATTERN IN PLACE FOR
TOMORROW...ALTHOUGH MODELS SHARPEN DRYLINE AND MOVE IT TO NEAR THE
TX/NM STATE LINE IN THE AFTERNOON. CURRENT FORECAST LOOKS GOOD WITH
LOW ORDER POPS ALL ZONES EXCEPT CULBERSON COUNTY TX AND EDDY COUNTY
NM. DRYLINE SHARPENS FURTHER ON MONDAY BUT MID LEVEL TEMPS RISE AS
500MB HIGH STRENGTHENS OVER THE AREA...WILL CONTINUE THE CURRENT
DRY FORECAST EXCEPT FOR THE BIG BEND GROUP WHERE LOW LEVEL MOISTURE
AND WEAK LOW-LEVEL UPSLOPE FLOW WILL REMAIN. DRY AND HOT FOR TUESDAY
AND WEDNESDAY WITH UPPER HIGH BUILDING OVER THE AREA. EXTENDED MODEL
GUIDANCE CONTINUES TO SHOW A FRONT APPROACHING THE AREA THURSDAY.
NOT CONVINCED A FRONT WILL ACTUALLY MAKE IT INTO THE AREA AS MAIN
UPPER LOW IS WELL NORTH OF THE AREA...WE WILL CONTINUE THE DRY
FORECAST WITH SLIGHTLY /COOLER/ TEMPS THURSDAY AND FRIDAY WITH
POSSIBLE LOWER THICKNESSES. RIDGE LOOKS LIKE IT WILL TEMPORARILY
REBUILD OVER THE AREA SATURDAY AS ANOTHER UPPER LOW APPROACHES THE
PAC NW.

MAF   069/095/070/096  2110
LSA   066/093/067/095  2110
6R6   070/092/070/096  212-
MRF   060/087/060/090  3221
CNM   067/101/069/100  3-00

.MAF...
TX...NONE.
NM...NONE.

PLATT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:40 PM CDTSevere Thunderstorm WarningMAFGaines50 min
Jun 8, 9:03 PM CDTSevere Thunderstorm WarningMAFMartin42 min
Jun 9, 5:54 PM CDTSevere Thunderstorm WarningMAFGaines51 min
Jun 9, 6:48 PM CDTSevere Thunderstorm WarningMAFGaines57 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.